New Mexico, 2014Heavy Rain in New Mexico, September 16 to 19, 2014
September 16 to 19, 2014 · NWS EPZ · 10 events in 5 counties and zones
The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 5 inches of rain in portions of Luna County with widespread areas receiving 2 to 4 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 5 inches of rain in portions of Luna County with widespread areas receiving 2 to 4 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 2:35 PM MST, 9 hours 25 minutes earlier.
Area forecast discussion, Sep 15, 2:35 PM MST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
335 PM MDT MON SEP 15 2014
.SYNOPSIS...
WE ARE ALREADY BEGINNING TO SEE THE EFFECTS OF HURRICANE ODILE AS
CLOUDS FROM THE MOISTURE ASSOCIATED WITH HURRICANE HAVE MOVED
INTO THE REGION. WE HAVE THE POTENTIAL TO SEE SOME VERY HEAVY
RAINS OVER THE NEXT FOUR DAYS. A FLASH FLOOD WATCH IS IN EFFECT
FOR PARTS OF SOUTHWEST NEW MEXICO. THE THREAT OF FLASH FLOODING
WILL SPREAD FURTHER EAST AND INCLUDE FAR WEST TEXAS AND ALL OF
SOUTH CENTRAL AND SOUTH WEST NEW MEXICO ON WEDNESDAY. THE CHANCES
FOR HEAVY RAIN WILL CONTINUE THROUGH THE END OF THE WEEK AS THE
ACTUAL REMNANTS OF HURRICANE ODILE MOVE ACROSS CENTRAL NEW MEXICO
ON FRIDAY. STAY TUNED AS CHANGES IN THE TRACKING...TIMING AND
EFFECTS FROM HURRICANE ODILE WILL CHANGE AS MORE DATA COMES INTO
THE OFFICE.
&&
.DISCUSSION...
ALL EYES ARE TURNED ON HURRICANE ODILE. THE HURRICANE MADE
LANDFALL AT CABO AS THE STRONGEST HURRICANE IN THE LAST 40 YEARS.
THE STORM WILL CRAWL UP THE BAJA PENINSULA OVER THE NEXT SEVERAL
DAYS...BUT WE ARE ALREADY SEEING THE EFFECTS AS SOME OF THE
MOISTURE ASSOCIATED WITH ODILE HAS ALREADY SPREAD ACROSS THE AREA
IN THE FORM OF SOME MID AND HIGH CLOUDS AND EVEN SOME SHOWERS.
THE MODELS INDICATE THAT THE FIRST SIGNIFICANT BAND OF LIFT AND
MOISTURE WILL MOVE ACROSS THE REGION AROUND MIDNIGHT TONIGHT.
AFTER THAT WE WILL SEE OCCASIONAL BANDS OF SHOWERS MOVE ACROSS THE
REGION. THE MAIN THREAT OF HEAVY RAIN WILL INITIALLY BE WEST OF
THE RIO GRANDE SO I HAVE ISSUED A FLASH FLOOD WATCH FOR THE
WESTERN COUNTIES STARTING TUESDAY MORNING...THEN AS THE THREAT
SPREADS ACROSS THE AREA WE WILL SPREAD THE WATCH FURTHER EAST AND
NORTH ON WEDNESDAY. WE MAY SEE A SLIGHT BREAK WEDNESDAY EVENING IN
THE HEAVY RAIN THREAT...THEN IF THE MODEL TRACKS FOR ODILE ARE
CURRENTLY ACCURATE IT WILL BRING THE REMNANTS OF THE SYSTEM ACROSS
NEW MEXICO ON THURSDAY SO WE WILL SEE ANOTHER RAMP UP IN THE
POTENTIAL FOR HEAVY RAIN. NOW HAVING SAID THAT THERE COULD BE SOME
SIGNIFICANT CHANGES IN THE TRACK OF THE SYSTEM...SO STAY TURNED AS
WE MODIFY THE FORECAST AS NEEDED AS MORE DATA COMES IN. THE
WEEKEND FORECAST IS A CHALLENGE WE WILL HAVE MOISTURE STILL
LINGERING FROM ODILE AND AT THE SAME TIME WE WILL SEE ANOTHER COLD
FRONT MOVE ACROSS THE REGION ON SATURDAY. LIKE LAST FRIDAY'S FRONT
THE MODELS INDICATE THAT WE WILL BE SEEING MORE STABLE AIR MOVE
INTO THE REGION. FOR NOW I'VE LEFT A SLIGHT CHANCE FOR RAIN IN THE
FORECAST THROUGH THE WEEKEND AND WILL WAIT AND SEE IF THE MODELS
STICK TO THEIR GUNS FOR A DRIER WEEKEND FORECAST.
&&
.AVIATION...VALID 16/00Z - 17/00Z...
SPIRAL BANDS AROUND HURRICANE ODILE WILL DEGRADE CIG AND VIS TO SCT
LIFR CONDTS OMTNS AFT 08Z. LOWLANDS WILL SEE BKN CIGS TO 030-040
AGL...WITH SCT VIS TO 3 SM IN -SHRA/SHRA AND TSRA BY THAT TIME.
FEW-SCT 010-020 ALSO EXPECTED WITH LCL BKN CIGS TO 010 NEAR MTNS
OVER LOWLANDS. LOOK FOR WINDS 080-130/05-09 KTS. EXPECT GENERALLY
LIGHT TURBC OUTSIDE STORMS.
&&
.FIRE WEATHER...
HURRICANE ODILE WILL BRING AN EXTENDED PERIOD OF VERY WET WEATHER TO
NEW MEXICO AND WEST TEXAS THROUGH AT LEAST THURSDAY...AS IT
INITIALLY HEADS NORTH ALONG BAJA CALIFORNIA. FEATURE TAKES A TURN
TO THE EAST-NORTHEAST OVER ARIZONA LATER WEDNESDAY...DRIVEN BY AN
APPROACHING UPPER LEVEL TROUGH OFF CALIFORNIA. REMNANTS EXPECTED AT
THAT TIME FROM ODILE...SHOULD SLOW THEIR MOVEMENT OVER AZ...AS THE
TROUGH REMAINS FORECAST TO EVOLVE INTO A CUT-OFF LOW OVER SOUTHERN
CALIFORNIA. RAINFALL AMOUNTS THROUGH 6 AM SATURDAY ARE EXPECTED TO
GENERALLY RANGE FROM 0.50 INCH TO 1.75 INCHES...HOWEVER STORMS COULD
PRODUCE LOCAL AMOUNTS UP TO 2-3 INCHES. RAPID RUNOFF AND FLASH
FLOODING IS A GOOD POSSIBILITY...ESPECIALLY OVER AND DOWNSTREAM
AREAS BURNED IN THE LAST COUPLE OF YEARS. THUS A FLASH FLOOD WATCH
WILL GO INTO EFFECT 6 AM TUESDAY FOR HIDALGO...LUNA...GRANT...DONA
ANA AND SIERRA COUNTIES. REMAINING COUNTIES EAST OF THESE AREAS
WILL HAVE WATCHES IN EFFECT 6 AM WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 66 80 65 81 67 / 40 50 70 60 70
SIERRA BLANCA 61 74 61 76 62 / 30 50 70 70 60
LAS CRUCES 62 79 63 80 64 / 60 70 70 70 70
ALAMOGORDO 63 80 64 81 63 / 30 50 60 70 70
CLOUDCROFT 49 62 48 62 47 / 40 50 60 90 90
TRUTH OR CONSEQUENCES 63 79 61 80 63 / 60 60 60 70 70
SILVER CITY 60 76 58 74 59 / 60 70 70 80 70
DEMING 62 79 61 81 63 / 60 70 70 70 70
LORDSBURG 63 80 62 81 64 / 60 70 70 70 70
WEST EL PASO METRO 65 80 65 80 67 / 50 60 70 60 70
DELL CITY 61 81 63 80 64 / 40 50 60 70 60
FORT HANCOCK 65 81 62 81 66 / 40 50 70 70 80
LOMA LINDA 63 76 61 73 61 / 30 50 60 60 70
FABENS 63 81 65 81 65 / 40 40 70 60 90
SANTA TERESA 64 80 63 80 65 / 60 60 70 60 70
WHITE SANDS HQ 63 78 63 78 64 / 60 70 70 60 70
JORNADA RANGE 59 79 59 80 61 / 60 70 70 70 70
HATCH 61 78 61 78 63 / 60 70 70 70 70
COLUMBUS 64 80 65 80 64 / 60 70 70 70 70
OROGRANDE 64 78 64 78 65 / 30 50 60 60 70
MAYHILL 52 69 53 69 52 / 50 50 60 90 90
MESCALERO 54 71 54 70 53 / 40 50 60 90 90
TIMBERON 51 69 52 68 50 / 40 50 60 90 70
WINSTON 56 73 55 71 54 / 60 60 60 80 60
HILLSBORO 62 75 59 74 58 / 60 70 70 70 70
SPACEPORT 61 79 60 78 62 / 60 70 70 60 70
LAKE ROBERTS 58 75 55 74 54 / 60 70 70 90 70
HURLEY 62 76 60 76 60 / 60 70 70 70 70
CLIFF 52 77 54 78 54 / 60 70 70 80 70
MULE CREEK 50 74 51 75 51 / 60 60 70 70 70
FAYWOOD 62 76 59 75 60 / 60 70 70 70 70
ANIMAS 63 80 63 79 65 / 60 70 80 80 70
HACHITA 60 80 59 81 61 / 60 70 80 80 70
ANTELOPE WELLS 59 79 59 80 61 / 60 70 80 90 70
CLOVERDALE 61 78 58 77 58 / 60 70 90 90 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR NMZ412>417.
FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING
FOR NMZ401>411.
TX...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR TXZ418>424.
&&
BRICE/TRIPOLIHazardous weather outlook, Sep 15, 5:00 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 PM MDT MON SEP 15 2014
NMZ401>417-TXZ418>424-161715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 PM MDT MON SEP 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE
GENERALLY LIGHT TO OCCASIONALLY MODERATE. BEST RAIN CHANCES REMAIN
OVER THE MOUNTAIN AREAS. STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TROPICAL MOISTURE FROM HURRICANE ODILE WILL BRING WIDESPREAD SHOWER
AND THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY WITH AREAS OF
HEAVY RAINFALL. OVER 3 INCHES OF RAIN MAY FALL OVER ISOLATED
LOCATIONS RESULTING IN FLASH FLOODING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE
THURSDAY AND FRIDAY WITH A CONTINUED RISK OF LOCALLY HEAVY
RAINFALLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
Heavy Rain, Luna
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Luna County, 0.69 mi NW of Columbus
- Reported by
- CoCoRaHS
- Coordinates
- 31.837, -107.658
A CoCoRaHS Observer reported 4.62 inches of rainfall from the 16th through early on the 19th.
Heavy Rain, Hidalgo
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Hidalgo County, 5.04 mi NNE of Rodeo
- Reported by
- CoCoRaHS
- Coordinates
- 31.892, -109.035
A CoCoRaHS Observer reported 4.17 inches of precipitation from the 16th through early on the 19th.
Heavy Rain, Dona Ana
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Dona Ana County, 4.26 mi ESE of Strauss
- Reported by
- CoCoRaHS
- Coordinates
- 31.851, -106.631
A CoCoRaHS Observer reported 3.55 inches of rain between the 16th and early on the 19th.
Heavy Rain, Dona Ana
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Dona Ana County, 2.58 mi SW of Picacho
- Reported by
- CoCoRaHS
- Coordinates
- 32.292, -106.879
A CoCoRaHS Observer reported a total of 3.49 inches of rain between the 16th and early on the 19th.
Heavy Rain, Grant
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Grant County, 18.4 mi ENE of Swartz
- Reported by
- CoCoRaHS
- Coordinates
- 32.816, -107.545
A CoCoRaHS Observer reported 2.97 inches of rain 17 miles east of San Lorenzo between the 16th and early on the 19th.
Heavy Rain, Grant
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Grant County, 64.49 mi W of Hockett
- Reported by
- CoCoRaHS
- Coordinates
- 32.440, -108.344
A CoCoRaHS Observer 24 miles south-southwest of Silver City reported 2.95 inches of rain between the 16th and early on the 19th.
Heavy Rain, Otero
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Otero County, 5.26 mi ENE of Cloudcroft
- Reported by
- CoCoRaHS
- Coordinates
- 33.006, -105.650
A CoCoRaHS Observer 5 miles northeast of Cloudcroft reported 2.99 inches of rain between the 16th and early on the 19th.
Heavy Rain, Otero
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Otero County, 0.58 mi E of High Rolls
- Reported by
- CoCoRaHS
- Coordinates
- 32.949, -105.810
A CoCoRaHS Observer 1 mile southeast of High Rolls reported a total of 2.96 inches of rain between the 16th and early on the 19th.
Heavy Rain, Hidalgo
- When
- September 16, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Hidalgo County, 0.71 mi W of Cloverdale
- Reported by
- Trained Spotter
- Coordinates
- 31.419, -108.932
A spotter in Cloverdale reported a total of 4.31 inches of rain between the 17th and early on the 19th. There was some localized road flooding in the town of Cloverdale.
Heavy Rain, Luna
- When
- September 16, 12:00 PM MST to September 19, 12:00 PM MST
- Where
- Luna County, 1.1 mi SSE of (Dmn)deming Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 32.235, -107.716
A CoCoRaHS Observer 4 miles southeast of Deming reported 4.98 inches of rain from the 16th through early on the 19th. Several city streets in Deming had minor flooding with 2 to 3 inches of water on the roadway. Roads were still passable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, September 16, 2014$76,000 · 55 kt wind · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
- Waterspout in Gulf of Mexico, September 16, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542874, 542875, 542876, 542877, 542878, 542879, 542880, 542881, 542882, 542873.